Findings from a recent meta-analysis indicated that
probiotics were associated with a 42% decreased risk for developing
“Antibiotics do not cause diarrhea in all patients,
but it is a known side effect that may even stop some people from finishing a
full course of antibiotics,” Susanne Hempel, PhD, of the Southern
California Evidence-based Practice Center of RAND Health in Santa Monica,
Calif., told Infectious Disease News.
Hempel and colleagues conducted the systematic review,
which included 82 randomized controlled trials pooled from 12 databases. The
studies analyzed the use of probiotics for the prevention or treatment of
antibiotic-associated diarrhea. The types of probiotics included
Lactobacillus, Bifidobacterium, Saccharomyces, Streptococcus,
Enterococcus and Bacillus.
Across 63 of the randomized trials, the use of
probiotics was associated with a lower RR of developing diarrhea when compared
with controls (RR=0.58; 95% CI, 0.5-0.68). In 16 randomized trials that only
included children, the RR for developing diarrhea after probiotic use was 0.55
(95% CI, 0.38-0.8). In the 14 randomized trials that only included adults aged
18 to 65 years, the RR for developing diarrhea after probiotic use was 0.54
(95% CI, 0.34-0.85).
“We found a beneficial effect of probiotics for
antibiotic-associated diarrhea,” Hempel said. “However, more work is
needed to determine which probiotic interventions work best, which patients are
most likely to benefit, which probiotics work best with which antibiotics and
whether there are any risks in using them.”
- Hempel S. JAMA. 2012;307:1959-1969.
- The researchers report no financial disclosures.